Skip

singulair side effects
January 2, 2012 8:06 AM   Subscribe

Hi, I was prescribed Singulair for seasona allergies. After taking for a couple of months, I started having anxiety and panic attacks. I stopped taking it almost 3 weeks ago and the symptoms have diminished greatly but not completely. Has anyone else had an experience with this? I'd like to know how long it will take for the sure effects to completely go away.
posted by Shanachie to Health & Fitness (8 answers total)
 
I took Singulair for many years and never experienced any side effects at all, which is what made it such a wonderful choice for my seasonal allergies.

It's really important that you follow up with a physician about your anxiety and panic attacks, if you haven't already.

Best of luck to you.
posted by FergieBelle at 8:29 AM on January 2, 2012


I take it for a dust mite allergy and haven't noticed any side effects of this sort. I agree with FergieBelle: talk to your doctor. 1) There are a kabillion different antihistamines and you can find a different one that helps your symptoms. 2) You should talk to your doctor about the anxiety and panic attacks in case they just coincidentally happened while you were taking Singulair.
posted by BrashTech at 8:42 AM on January 2, 2012


A couple of years ago, anxiety was added to the list of side effects with a few other psych issues. I can't find any clear information on how long it takes for everything to stop once the medication has been stopped, though.
posted by dilettante at 8:44 AM on January 2, 2012


The Singular drug information sheet says that anxiety/irritability are common adverse reactions. The drug's half life is 2.7-5.5 hours, which means that you've currently got about 1/16,000 of whatever amount you had in your body 3 weeks ago. Now, that's if you've got perfect hepatic metabolism. If you've got screwed up CYP450 2C8 problems or if you're taking gemfibrozil, you might have more hanging out than normal. In either case, this is definitely something to discuss with your physician.
posted by The White Hat at 8:45 AM on January 2, 2012


Yes, oh my god. Ten years ago, roughly. My younger son had early childhood asthma and was prescribed Singulair at age 5. He woke up nightly in the small hours with horrible night terrors. He was screaming and crying and completely unresponsive for five to ten minutes each time. We were baffled and frightened and did not make the Singulair connection because it wasn't on the list of common side effects. We pulled him out of school, concerned that scary things were happening there, took him to a counselor, nothing worked. Finally I decided he was going off Singulair after seeing some psychological things way down at the bottom of the list of reported side effects. The terrors stopped pretty much immediately (within a day or two). Since then I have asked every single person I know with anxiety if they happen to be taking Singulair. It was probably the worst parenting experience we've ever had.
posted by zomg at 8:50 AM on January 2, 2012


I've always had mild anxiety but a couple of years ago it got so bad I had to go on medication. I didn't link the worsening anxiety to Singulair (at the time anxiety was not listed as a side effect) until I went off of Singulair for a year and then went back on. Within a week of going back on, the really bad anxiety attacks came back.

For me it took several weeks for the anxiety to diminish but I have had worse anxiety issues since being on Singulair than ever previously. Perhaps Singulair permanently aggravates underlying anxiety in addition to triggering bad anxiety attacks while you are taking it. Anecodoe =\= proof. :-)
posted by LittleMy at 8:54 AM on January 2, 2012


Singular messes with me too. I don't sleep at night, at all, when I take it, unless I take a sleeping aid. During the day I feel the need to eat non-stop. I gained 20 pounds the first few months taking it, before I realized what was going on. I don't gain weight easily.

I thought it was the exhaustion making me eat more but then I realized that it starts within a few hours of me taking it. It amps up my already nervous energy.

This may be what has happened to you- you were already a bit nervous and it made you more so.

I need this medication to live in stupid Louisiana where the trees have sex all year long (tree pollen allergy). I try to go as long as possible without taking it and only take it for 2 or 3 days in a row. When I am on it, I use sleep aids and I try to control my eating by doing other things.

When I'm not on the medication, my need to constantly feed goes away within a day or two.
The problem with panic attacks is that once you have one, you become very afraid of having another one. So, if you feel light headed from, say, not breathing well due to allergies or not eating at the right time, you immediately think you might be having a panic attack and the fear of it can actually cause a panic attack. I'm going through this with my son right now. He is having to use medication and therapy to lesson his anxiety. You may have to do the same.

Best of luck to you.
posted by myselfasme at 8:59 AM on January 2, 2012


Has anyone else had an experience with this?

Yes.

I'd like to know how long it will take for the sure effects to completely go away.

Depends. About a week for me, but I've always been a very active lucid dreamer.

Speak to your doctor - after some tinkering I'm on a child's dose every couple of days, just enough to somewhat mitigate the worst of my symptoms, in conjunction with a traditional OTC antihistamine.
posted by tilde at 11:23 AM on January 4, 2012


« Older Can you recommend any specific...   |  What songs have beats that jus... Newer »
This thread is closed to new comments.


Post